Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2013 (2013), Article ID 703027, 4 pages
Case Report

A Case of an Acquired Factor VIII Inhibitor Complicated by Multiple Treatment-Related Opportunistic Infections and Review of the Literature

1Prince of Wales Hospital, Barker Street, Randwick, NSW 2031, Australia
2Department of Medicine, University of New South Wales, Botany Street, Sydney, NSW 2052, Australia

Received 15 October 2013; Accepted 26 November 2013

Academic Editors: S. Davidson and N. Hamerschlak

Copyright © 2013 Anna L. Hutchinson et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


This case report describes a patient with an idiopathic acquired Factor VIII inhibitor and severe bleeding. She was treated with rituximab after failing first-line treatment with steroids and cyclophosphamide. Two months following rituximab treatment, our patient developed a succession of severe opportunistic infections requiring intensive care unit admission. Over a period of 12 weeks she required treatment for Pseudomonas aeruginosa septicaemia, herpes simplex gingivostomatitis and pharyngotonsillitis, clostridium difficile-related diarrhoea, systemic cytomegalovirus infection, pneumocystis jiroveci, and invasive pulmonary aspergillosis lung infections. After significant rehabilitation, the patient was finally discharged following a 5-month admission. This case highlights the complexity of balancing a life-threatening condition with the side effects of treatment. It also raises the issue of routine prophylaxis for immunosuppression in nonmalignant conditions, which will become a common dilemma with the expanding indications for rituximab use.